A Report of Hypothyroidism Induced by an Over-the-Counter Fat Loss Supplement (Tiratricol)

in International Journal of Sport Nutrition and Exercise Metabolism
Restricted access

Purchase article

USD  $24.95

Student 1 year subscription

USD  $87.00

1 year subscription

USD  $116.00

Student 2 year subscription

USD  $165.00

2 year subscription

USD  $215.00

Prior to presentation, two physically fit adults, a 39-year-old male and 40-year-old female, began supplementation with an over-the-counter thyroid preparation marketed as a metabolic accelerator and fat loss aid, tiratricol. Both participants took the supplement for 5 weeks (3000–4000 mcg/d) and 3 weeks (6000 mcg/d), respectively. At presentation, both complained of lethargy, loss of appetite, and muscle weakness. Upon initial laboratory evaluation, results revealed low thyroid stimulating hormone with profoundly elevated T3 values in both patients. After an extensive review of the literature, the cause of the problem was found to be the nutritional supplement they consumed contained tiratricol. After discontinuation of the supplement, thyroid levels slowly returned to baseline 40 days and 5 months later, respectively.

The authors are with the Texas Health and Wellness Clinic, 8707 Katy Freeway Suite C, Houston, TX 77024.n